Alert archive / Montana / Freeze Warnings in 2016

Freeze Warning 1, NWS Missoula, MT

September 12, 201611 counties in Montana

NWS Missoula, MT issued this freeze warning at Sep 12, 2016, 2:17 PM MDT for 11 counties in Montana. It took effect at Sep 13, 2016, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2016, 2:17 PM MDT (20:17 UTC)
In effect from
Sep 13, 2016, 12:00 AM MDT
Expired
Sep 13, 2016, 9:00 AM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS75 KMSO 122017
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
217 PM MDT MON SEP 12 2016

...WIDESPREAD FREEZE ACROSS WESTERN MONTANA TUESDAY MORNING...

MTZ001-003>005-131500-
/O.NEW.KMSO.FZ.W.0001.160913T0600Z-160913T1500Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
217 PM MDT MON SEP 12 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TO 9 AM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TO 9 AM MDT TUESDAY.

* IMPACTS/TIMING: SUB-FREEZING TEMPERATURES WILL LIKELY DAMAGE
  GARDENS AND OTHER SENSITIVE VEGETATION OVERNIGHT IF NOT
  MITIGATED. EXPECT THE COLDEST TEMPERATURES BETWEEN 4 AM AND
  SUNRISE AS SKIES CLEAR AND WINDS DECREASE.

* TEMPERATURES: HIGH 20S TO LOW 30S.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD VALLEY...MISSION
  VALLEY...BITTERROOT VALLEY...MISSOULA VALLEY...POLSON...THOMPSON
  FALLS...PLAINS...TROUT CREEK...HERON...HAUGAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS CAN KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MTZ002-007-043-131500-
/O.NEW.KMSO.FZ.W.0001.160913T0600Z-160913T1500Z/
WEST GLACIER REGION-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
217 PM MDT MON SEP 12 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TO 9 AM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TO 9 AM MDT TUESDAY.

* IMPACTS/TIMING: TEMPERATURES WELL BELOW FREEZING COULD DAMAGE
  ABOVE GROUND IRRIGATION EQUIPMENT OVERNIGHT IF NOT MITIGATED.
  EXPECT THE COLDEST TEMPERATURES BETWEEN 4AM AND SUNRISE AS
  SKIES CLEAR AND WINDS DECREASE.

* TEMPERATURES: LOW TO MID 20S.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...BIGFORK
  SWAN LAKE...MARIAS PASS...POLEBRIDGE...BUTTE...GEORGETOWN
  LAKE...GARRISON...ELLISTON...HOMESTAKE PASS...MACDONALD
  PASS...BONNER...GREENOUGH...SEELEY LAKE...CONDON...EAST
  MISSOULA...BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS CAN KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
254 
WWUS75 KMSO 131452
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
852 AM MDT TUE SEP 13 2016


MTZ001-003>005-131600-
/O.EXP.KMSO.FZ.W.0001.000000T0000Z-160913T1500Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
852 AM MDT TUE SEP 13 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPIRED THE FREEZE
WARNING AT 9 AM MDT THIS MORNING.

$$

MTZ002-007-043-131600-
/O.EXP.KMSO.FZ.W.0001.000000T0000Z-160913T1500Z/
WEST GLACIER REGION-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
852 AM MDT TUE SEP 13 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPIRED THE FREEZE
WARNING AT 9 AM MDT THIS MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Sep 12, 8:25 AM MDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 12, 8:25 AM MDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
825 AM MDT Mon Sep 12 2016

.UPDATE...The Winter Weather Advisory along the Continental Divide has
been canceled since the weather system has moved out of the area
and no further impacts are expected.

&&

.PREV DISCUSSION... /ISSUED 341 AM MDT Mon Sep 12 2016/

..First widespread freeze this autumn is likely tonight...

DISCUSSION...The cold front that plowed through western Montana
yesterday will continue to impact the region with scattered showers
along the Continental Divide, southwest Montana and parts of west
central Montana. Snow levels are down to around 5000 feet and it's
possible a few inches of snow could fall through the morning hours.
The biggest potential impacts could be the vicinity of Butte and
Homestake Pass.

A reinforcing shot of cooler air will cross the Divide this morning
contributing to a raw day across the region. East to northeast winds
will occur across western Montana with high temps 20 degrees cooler
than Sunday. Later this afternoon clouds will diminish in central
Idaho, northwest and west central Montana. Clouds and some isolated
to scattered showers along the Divide and southwestern Montana are
expected through the early evening.

The big weather impact afterwards will be a likelihood for a
widespread freeze tonight. Confidence is increasing for winds to
diminish which would allow for good radiative cooling overnight.
It's looking like many folks in western Montana will be waking up to
temperatures in the upper 20s. Some typical cooler spots such as
Seeley Lake, Ovando, and Polebridge may see temps into the lower
20s. Flowers and vegetable gardens will be most susceptible to this
freeze so take appropriate measures to protect your flowers,
tomatoes, etc.

Tuesday through the weekend, a few showers are possible in Lemhi
county and southwest Montana Wednesday and Thursday. Otherwise
expect high pressure to build into the region translating to dry
conditions and a warming trend to above normal temperatures by
Friday through the weekend. Normal high temperatures are dropping
pretty fast this time of year only reaching lower 70s by the end of
the week.

AVIATION...High pressure over Cut Bank, Montana will persist
through at least 14/0000z. This will result in breezy north to
east winds for most terminals during the day. Watch out for
stronger and erratic gusts in channeled terrain. Rain and snow
showers will continue through at least 13/0600z along the
Continental Divide. Expect lower ceilings and visibility in these
areas.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:32 PM MDTSpecial Weather StatementMSOMissoula43 min

Nearby

Freeze Warnings in Montana, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.